Texas, 2012Hail and Damaging Wind in Texas, October 22, 2012
October 22, 2012 · NWS MAF · 6 events in 3 counties and zones
A shortwave trough was moving across the area due to a large upper level trough off the northwest coast. This trough helped to create lift over the area, and it combined with a maximum in low level winds to bring in moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough was moving across the area due to a large upper level trough off the northwest coast. This trough helped to create lift over the area, and it combined with a maximum in low level winds to bring in moisture. The combination of lift and moisture aided in severe thunderstorms developing across the upper Trans Pecos, Permian Basin, and Western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 11:42 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Oct 21, 11:42 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1242 AM CDT MON OCT 22 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR ALL TAFS SITES EXCEPT THE MAF
DURING THE NEXT 24 HOURS AS A LOW STRATUS DECK WILL MOVE OVER MAF
NEAR 12Z. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT
THROUGH THE MORNING HOURS. WINDS WILL BECOME GUSTY DURING THE
AFTERNOON HOURS FOR CNM AND HOBS DUE TO PEAK HEATING DURING THE
AFTERNOON AND THEN DECREASE AFTER SUNSET. PARTLY CLOUDY TO CLEAR
SKIES WILL RETURN TOMORROW EVENING.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99
Hazardous weather outlook, Oct 21, 4:00 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN OCT 21 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
500 PM CDT SUN OCT 21 2012 /400 PM MDT SUN OCT 21 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM SOUTHEAST NEW MEXICO
AND THE VAN HORN REGION... ACROSS THE TRANS PECOS... EXTENDING
EAST THROUGHOUT THE PERMIAN BASIN. SOME OF THESE STORMS MAY BE
STRONG WITH ONE OR TWO BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WIND POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON WEDNESDAY MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL RESULT
IN INCREASED FIRE WEATHER CONCERNS OVER SOUTHEAST NEW MEXICO... THE
TRANS PECOS AREA... AND THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS THE UPPER
TRANS PECOS OR PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 21, 9:31 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1031 PM CDT SUN OCT 21 2012
TXZ057-074-080-220400-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
1031 PM CDT SUN OCT 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF
DAVIS COUNTIES UNTIL 1100 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030
PM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481
TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457
Special weather statement, Oct 21, 9:59 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT SUN OCT 21 2012
TXZ074-080-220430-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1059 PM CDT SUN OCT 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 1130 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTH OF KENT AT 1058 PM
CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3111 10419 3072 10388 3060 10439 3083 10453
TIME...MOT...LOC 0358Z 242DEG 34KT 3078 10430
Special weather statement, Oct 21, 10:27 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CDT SUN OCT 21 2012
TXZ058-067-074-075-220515-
PECOS-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
1127 PM CDT SUN OCT 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...REEVES...SOUTHEASTERN
CULBERSON AND WEST CENTRAL WARD COUNTIES UNTIL 1215 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF TOYAVALE AT 1126
PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. GUSTY WINDS WILL
BE THE PRIMARY THREAT WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3161 10348 3103 10304 3067 10404 3109 10437
TIME...MOT...LOC 0426Z 238DEG 38KT 3094 10401
Special weather statement, Oct 21, 11:15 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT MON OCT 22 2012
TXZ058>060-067-075-220600-
LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
1215 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 100 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF TOYAH AT 1214
AM CDT...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3185 10358 3134 10289 3096 10361 3134 10404
TIME...MOT...LOC 0514Z 234DEG 30KT 3130 10367
Thunderstorm Wind, Andrews
- When
- October 22, 1:15 AM CST to 1:16 AM CST
- Where
- Andrews County, Andrews
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -102.550
A thunderstorm moved across Andrews County and produced a strong wind gust which resulted in several trees and power lines being blown down. This wind gust is estimated to have been around 70 mph, and the cost of damage from the wind is a rough estimate.
Hail, Scurry
- When
- October 22, 5:50 AM CST to 5:55 AM CST
- Where
- Scurry County, 4 mi E of Dermott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.850, -100.951
Hail, Scurry
- When
- October 22, 6:13 AM CST to 6:18 AM CST
- Where
- Scurry County, Snyder
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -100.900
Hail, Scurry
- When
- October 22, 6:22 AM CST to 6:27 AM CST
- Where
- Scurry County, Snyder
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -100.900
Hail, Winkler
- When
- October 22, 12:25 PM CST to 12:30 PM CST
- Where
- Winkler County, Wink
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.750, -103.150
Hail, Winkler
- When
- October 22, 12:25 PM CST to 12:30 PM CST
- Where
- Winkler County, Kermit
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.850, -103.080
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Utah, October 22 to 25, 2012$150,000 · 59 kt wind · 9 events
- Dense Fog in Wisconsin, October 22 to 23, 201216 events
- Hail in Missouri, October 22, 20121 in hail · 4 events
- Hail in Illinois, October 22, 20121 in hail · 4 events
- Heavy Snow in Montana, October 22 to 23, 20123 events
- Heavy Snow in California, October 22 to 23, 20122 events
- Hail in Texas, October 22, 2012$5,000 · 1.75 in hail · 2 events
- High Wind in Nevada, October 22 to 23, 201257 kt wind · 2 events
- Heavy Snow in Washington, October 22 to 23, 20122 events
- Heavy Snow in Nevada, October 22 to 23, 20121 event
- High Wind in Texas, October 22, 201250 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, October 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414455, 414458, 414459, 414456, 414460, 414461.